VPD is asking parents to talk to their kids about the dangers of fentanyl

Blush Article about the “Odd Christmas Party”
December 29, 2015
Fentanyl crisis on the news
June 22, 2016
Show all

The Vancouver Police Department is asking parents to speak with their children about the dangers of fentanyl.

Chief Constable Adam Palmer believes parents and caregivers have an important influence on their children’s lives, and that these kinds of conversations could make all the difference when teens are faced with difficult decisions.

Original story: mediareleases.vpd.ca/…..

Letter to parents from Chief Constable Adam Palmer:

Dear Parents and Caregivers,

We need your help. Many of you have probably heard about the rise in overdose deaths related to fentanyl throughout B.C. A large number of people who have died were not even aware they were taking fentanyl – you can’t smell it, taste it or see it. These were not hardened drug addicts, either – they were recreational drug users, youth, and business professionals.

We are starting to see an increase in fentanyl use and overdoses in our youth, and we are very concerned. Fentanyl can be 40 to 50 times more toxic than heroin. Many teens seem to feel invincible and believe terrible things only happen to other people, which can make it a challenge for them to hear the safety message we’re trying to share.

We believe that parents and caregivers have an important influence in their children’s lives, and you can play a critical role in keeping your children safe. What can you do?

  1. Visit knowyoursource.ca and learn about fentanyl and other opioids (painkillers).
  2. Talk to your child. Don’t assume they are using drugs, but don’t assume they’re not. Stay calm and focus on these facts:
    • they may not know they are taking fentanyl – they cannot see it, smell it, or taste it, but it can kill them
    • fentanyl is cut into other drugs, like cocaine, heroin, ecstasy, and oxycodone
    • fentanyl may be in pill, powder or liquid form
    • trying any of these drugs even just one time could kill them if they’re cut with fentanyl
  3. Advise them to call 9-1-1 if they see these signs of overdose in any of their friends:
    • severe sleepiness
    • slow heartbeat
    • trouble breathing
    • slow, shallow breathing or snoring
    • cold, clammy skin
    • trouble walking or talkingAn ambulance will be dispatched, and no one will be in any trouble. Police rarely come, as we don’t want to discourage anyone from calling 9-1-1 for help because they are afraid of other consequences.
  4. Friendships are a very important part of our kids’ lives. Encourage them to look out for their friends, to share information about the dangers of fentanyl, and to support their friends making good decisions. Understandably, most teens want to make their own independent decisions. Let them know you are giving them the facts to help them make an informed choice about their safety, and the safety of others.

Thankfully, only a small number of our teens are at risk for overdose, but every parent who receives that kind of devastating news is surprised that it has happened to their child. Sometimes, despite our best efforts at parenting, they give in to curiousity and peer pressure, or may engage in risky behaviour.

On the horizon is another drug you may have been hearing about on the news. W-18 is a deadly opioid 100 times stronger than fentanyl. While we haven’t discovered it in Vancouver yet, it will likely surface here before long.

By having a conversation with our kids, we decrease the risk that this may happen to them – and we increase the chance they could prevent it from happening to a friend. Let’s work together to make sure everyone has the information and support they need to make healthy and safe choices.

For more information, please contact the Vancouver Police Youth Services Unit at (604) 717-3144.

 

Sincerely,
Adam Palmer
Chief Constable

Comments are closed.